What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 9, 7:40 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 9, 7:40 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
840 AM EST Thu Feb 9 2023
.Forecast Update...
Issued at 838 AM EST Thu Feb 9 2023
A band of light showers along the cold front has now pushed into our
southern IN and west-central KY counties. Sfc temperatures are
running in the mid 60s out ahead of the line, and recent SDF ACARS
soundings show slightly steeper low-level lapse rates. SPC
mesoanalysis data and LVX VAD wind profile reveal 45-55 kts of wind
at 2-3 kft AGL. Sfc temperatures have been dropping a quick 5-10
degrees behind the front in southwestern IN and western KY, so the
main window for 50-55+ mph gusts is along and ahead of the band of
showers in the warm sector.
Gusts of 40-45 mph have been quite common so far this morning, with
just a few gusts in the low 50s (mph) so far. Will continue to
monitor closely, but the Wind Advisory looks good as of this
writing. Low-level lapse rates will steepen further into the
afternoon hours, but winds aloft will not be quite as strong.
&&
.Short Term...(Today and tonight)
Issued at 310 AM EST Thu Feb 9 2023
Key Messages...
* Strong S/SW winds with gusts of 45-55+ mph through this afternoon
* Rain showers through this morning with embedded thunder possible
Discussion...
Current surface analysis reveals the well advertised surface low is
now pushing into central MO with a roughly W-E oriented warm front
laid out across southern IN. Radar imagery shows a wave of showers
lifting NNE across locations generally along and west of I-65 as a
strengthening 60-70+ kt LLJ pumps increasingly warm and moist air
into the region. Looking at surface observations, wind gusts are
picking up into the 25-30 mph range with a couple of gusts to 35 mph
being observed just to our west across western KY. Additionally,
much of central KY and southern IN have already warmed into the
lower 60s with dewpoints pushing into the mid and upper 50s. Hi-res
guidance continues to lag behind observations with T/Td, and AMDAR
soundings indicate a less pronounced low-level inversion than
suggested by model soundings.
As we move through the early morning hours, current wave of precip
will continue to slowly progress NE across the area with a break in
precip likely before the final line of showers moves in from the
west shortly before/around sunrise, then pushing into eastern KY by
late morning. Expect the strongest wind gusts to occur during the
09/10-16Z just ahead of and along the cold front, with gusts of 45
to 55 mph possible. May even see some stronger gusts mix down within
the line of showers, nearing High Wind criteria. Will closely
monitor observations to our west as the front begins to approach
later this morning. With the strongest winds expected during the
morning commute, drivers should use caution on roadways, especially
west-east oriented roads.
In the wake of the cold front, expect some brief breaks in the
clouds as the dry slot moves through before cloud coverage increases
once again. Wind gusts of 40-50 mph will continue to be possible
into the afternoon as lapse rates in the lowest 1km steepen and
allow for better mixing. Gusts will then gradually subside from SW
to NE during the afternoon and evening as the LLJ pulls off to the
northeast. Will leave Wind Advisory expiration time as is, but will
potentially be able to begin canceling areas out before 10/00Z. As
CAA sets up on the backside of the low, temperatures tonight into
Friday morning will move back towards climatological normals,
bottoming out in the mid 30s.
.Long Term...(Friday through Wednesday)
Issued at 252 AM EST Thu Feb 9 2023
========================================
Synoptic Overview
========================================
Upper level pattern across the CONUS in the extended period will
remain active and stormy. The main features in the extended will be
several closed lows moving eastward through the southern stream. The
first one will pass to our south this weekend. The next wave will
arrive late Tuesday and Wednesday with a third system pushing
through the region around Thursday and into Friday. Next week's
systems will be cutter systems that move from the central Plains and
into the Great Lakes. Each one of these will bring rain showers and
a period of gusty winds to the area.
========================================
Meteorological Discussion and
Sensible Weather Impacts
========================================
Friday through Sunday Night...
Broad southwest flow aloft ahead of a developing upper trough axis
will be seen across the region. Friday and Saturday will be
generally dry but not as mild as we've seen in recent days. Friday's
highs will exhibit a gradient across the region. Highs in the lower-
mid 40s will be found north of the Ohio River. South of the river,
highs in the upper 40s to the lower 50s will be common. Lows Friday
night will drop into the lower 20s over southern Indiana with mid-
upper 20s across Kentucky. Highs on Saturday will be a little
cooler than Friday with highs of 43-48. Lows Saturday night will be
in the 25-30 degree range.
A closed low will move through the southern US Saturday night and
into early Sunday before turning poleward on the eastern side of the
Appalachians. The track of the system has been shifting a bit in
the models over the last 24-36 hours or so. The Euro solutions have
exhibited a continued trend to the north/northwest. The GFS and its
solutions have also trended a little more north/northwest, but not
as far as the Euro solutions. This track creep to the north and
northwest will make the forecast a bit troublesome for Sunday
morning.
Cold air will be in place across the region Sunday morning and any
precipitation on the northwest side of the system will likely be in
the form of sleet/snow (depending on the overall thermal profile).
For now, still plan on keeping chance PoPs in the forecast across
our southeastern third of the forecast area for Sunday morning.
However, will have to monitor this northwest trend as a quick
snowfall could occur over our SE, though I think the threat is
higher over far southeastern KY. We may see a strong gradient of
temperature across the region on Sunday as well because upper
ridging will be building into the area quickly behind this system.
Depending on precipitation trends and possible wintry weather, highs
on Sunday are somewhat uncertain. It's possible that our far
southeast sections may not warm up out of the upper 30s/lower 40s,
while the remainder of the region sees highs in the upper 40s to the
lower 50s by Sunday afternoon. Lows Sunday night will dip back into
the lower 30s.
Monday through Wednesday...
Dry conditions are expected for Monday and into Tuesday as ridging
will push through the area on Monday. A quick moving upper trough
will move through Monday night, but it looks to be moisture starved
at this point. Highs on Monday will be in the mid-upper 50s with
overnight lows in the lower 30s.
Clouds will be on the increase during the day on Tuesday as a
compact closed low moves from the southern Plains to the Great
Lakes. Another arcing cold front with a band of showers with gusty
winds will likely push through the region Tuesday night and into
early Wednesday. Highs on Tuesday will be in the mid-upper 50s with
overnight lows in the lower-mid 40s. Temps will rebound again on
Wednesday as a broad southwest flow kicks back in. Highs should
warm into the upper 50s to the lower-mid 60s.
========================================
Forecast Confidence
========================================
Generally speaking, forecast confidence of the synoptic pattern for
the long term period remains medium-high. Lower confidence exists
for late Saturday night and Sunday morning as eventual track of the
southern stream system remains a bit uncertain.
&&
.Aviation...(12Z TAF Issuance)
Issued at 645 AM EST Thu Feb 9 2023
Impacts:
- Strong, gusty S/SW winds into this evening
- Periods of MVFR ceilings
- Line of showers moving through 09/12-18Z
Discussion: Wind gusts have started strengthening over the past
couple of hours ahead of an approaching cold front, with gusts of 30
to 40 kts being observed. Expect these gusty southwesterly winds to
continue through much of the day, with gusts of 40-45 kts possible,
before diminishing into the evening hours.
Radar imagery shows the final line of showers is beginning to push
into KHNB ahead of the cold front and will continue progressing
eastward across the area through late morning. Already seeing MVFR
CIGs at HNB and SDF and expect these lower ceilings to continue
spreading eastward across the area over the next few hours. A brief
return to VFR behind the front is possible as the dry slot punches
through, but then expect MVFR ceilings to return through the rest of
the period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
INZ076>079-083-084-089>092.
&&
Update...EBW
Short Term...JML
Long Term...MJ
Aviation...JMLHazardous weather outlook, Feb 9, 2:20 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
320 AM EST Thu Feb 9 2023
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
320 AM EST Thu Feb 9 2023 /220 AM CST Thu Feb 9 2023/
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Wind gusts of 45 to 55 mph will be possible early this morning and
into the afternoon. Please see the Wind Advisory for more
information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage or wind gusts over
45 mph today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
JML/MJ
In the hours before
Local storm report, Feb 9, 6:36 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 AM EST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM NON-TSTM WND DMG 1 SE SCHNELLVILLE 38.33N 86.74W
02/09/2023 DUBOIS IN EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE COUNTY INCLUDING
ALONG SCHNELL ROAD, SR64 NEAR KIANA, 230S
SOUTHEAST OF JASPER, SR56 1 TO 2 MILES EAST
OF HAYESVILLE, AND CR700S JUST EAST OF KIANA
RD.
&&
EBWLocal storm report, Feb 9, 7:06 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
806 AM EST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM NON-TSTM WND GST 5 W LEXINGTON 38.03N 84.60W
02/09/2023 M53 MPH FAYETTE KY ASOS
ASOS STATION KLEX LEXINGTON.
&&
ALLLocal storm report, Feb 9, 7:07 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 AM EST THU FEB 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM NON-TSTM WND GST 2 N JOHNSBURG 38.25N 86.95W
02/09/2023 M52 MPH DUBOIS IN AWOS
AWOS STATION KHNB HUNTINGBURG.
&&
ALLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082910, 1082878, 1082880, 1082881, 1082883, 1082885, 1082895, 1082896, 1082897, 1082898, 1082899, 1082900, 1082902, 1082903, 1082906, 1082904, 1082905, 1082907, 1082908, 1082909.